Cipro Harmful Side Effects. A group of U.S. Postal Service workers yesterday filed a lawsuit claiming they suffered harmful side effects from Cipro, an antibiotic they were given during the anthrax scare two years ago.
The lawsuit charges that Bayer, which makes Cipro, failed to disclose data the drug could cause nerve and tendon injuries, among other things. Three New Jersey hospitals also were named for allegedly failing to provide warnings, perform exams or offer alternative medications.
The four postal employees who filed the lawsuit work at the Hamilton facility, which drew national headlines after anthrax was discovered at the site. The lawsuit was filed in Superior Court in Camden and seeks class action status.
In a telephone interview, James Sherman, a mail handler who lives in Bordentown, said he suffered pain in his elbows, knees and groin shortly after being given Cipro. As a result, he said, he has often been unable to work.
“I took Cipro for 60 days, but started feeling pain in my knees after three days. I’ve had it ever since,” said Sherman. “I later complained to the hospital. But now, I walk like I’m crippled all the time. I never had these aches and pain before.”
Spokespeople for Bayer, Cooper University Hospital Medical Center in Camden, Robert Wood Johnson University Hospital in New Brunswick and Robert Wood Johnson Hospital in Hamilton said they were unaware of the lawsuit and couldn’t comment.
Cipro caused adverse reactions
The lawsuit claims Bayer did not adequately disclose to health- care providers the results of a 2000 study, which showed Cipro caused adverse reactions in 65 percent of patients. This compared with a 16.5 percent rate mentioned in package inserts.
“It’s unfortunate enough the workers went through the anthrax attacks, but the fact that they got a hit from Cipro, which was supposed to protect them, is disgraceful,” said Stephen Sheller, an attorney who filed the lawsuit.
In a preliminary review, the Centers for Disease Control and Prevention last year found 57 percent reported side effects, usually stomach ailments or headaches. Also, 16 percent sought Medicare for side effects, but only 3 percent were told to stop treatment.
The CDC expects to reevaluate patients shortly, according to a letter earlier this year from Julie Geberding, the CDC director, to U.S. Rep. Chris Smith (R-4th Dist.), who has fielded complaints from Hamilton postal workers.